Oklahoma, 2013Hail and Damaging Wind in Oklahoma, July 31, 2013
July 31, 2013 · NWS AMA · 3 events in 1 county or zone
The Oklahoma Panhandle was firmly locked in northwest flow aloft during the evening hours of the 31st. A weak shortwave trough used this northwest flow to move out of the Continental Divide and towards the Southern Plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Oklahoma Panhandle was firmly locked in northwest flow aloft during the evening hours of the 31st. A weak shortwave trough used this northwest flow to move out of the Continental Divide and towards the Southern Plains. The large scale lift provided by this shortwave allowed scattered thunderstorms to develop across the Central Plains and Eastern Plains of New Mexico. These thunderstorms would move to the south-southeast and pass through the Southern Plains. Marginal instability and weak deep layer shear proved sufficient for some of these thunderstorms to produce localized hail and damaging wind while traversing the Oklahoma Panhandle. These thunderstorms quickly moved into the northern Texas Panhandle by 10 PM CST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 31, 6:03 PM CST, 7 minutes earlier.
Area forecast discussion, Jul 31, 6:03 PM CST, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
703 PM CDT WED JUL 31 2013
.UPDATE...
QUICK UPDATE TO INCREASE EVENING PRECIP CHANCES ACROSS THE EASTERN OK
PANHANDLE AND PORTIONS OF THE SOUTHWEST TX PANHANDLE BASED ON RADAR
TRENDS.
KB
&&
.PREV DISCUSSION... /ISSUED 622 PM CDT WED JUL 31 2013/
AVIATION...
SCATTERED THUNDERSTORMS ALONG NORTHERN AND WESTERN PERIPHERIES OF
FORECAST AREA WILL MOVE SOUTH AND SOUTHEAST...POTENTIALLY IMPACTING
ALL TERMINALS THIS EVENING. WILL CONTINUE TO MONITOR RADAR TRENDS
BEFORE ADDING THUNDER AS PREVAILING WEATHER. THUNDERSTORMS WILL HAVE
POTENTIAL TO BECOME SEVERE...WITH GUSTS ABOVE 50 KT...HAIL...AND
BRIEF IFR VISIBILITIES IN VERY HEAVY RAIN. AMENDMENTS MAY BE
FORTHCOMING. SOME EARLY MORNING BR WILL LIKELY DEVELOP IN AREAS THAT
RECEIVE RAIN. ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED THURSDAY AFTERNOON.
COCKRELL
PREV DISCUSSION... /ISSUED 406 PM CDT WED JUL 31 2013/
DISCUSSION...
SHORT TERM...THIS AFTERNOON THROUGH THURSDAY AFTERNOON
CURRENTLY UNDER A SEVERE THUNDERSTORM WATCH THROUGH
THIS AFTERNOON/EVENING. CURRENTLY KEEPING AN EYE ON THE STORMS IN
COLORADO AND KANSAS AS STORMS HAVE BEEN MOVING SOUTH/SOUTHWEST SO
THOSE STORMS HAVE THE BEST CHANCE AT MAKING IT TO THE
PANHANDLES....BUT NEW STORMS COULD ALSO FORM OVER ANY REMNANT
BOUNDARIES IN THE AREA. VERY SLOW STORM MOTIONS WILL LEAD TO
POTENTIAL FLOODING ISSUES WHEREVER STORMS DECIDE TO PARK AND TAP
INTO PWATS OVER 1 INCH. VERY UNSTABLE AIR MASS ABOVE US MEANS THAT
ANY STORMS THAT DO DECIDE TO BREAK THROUGH AND TAP INTO INSTABILITY
WILL HAVE A GOOD CHANCE OF GOING SEVER QUICKLY. THIS COMBINED WITH
RELATIVELY LOW CLOUD BASES MEANS WE CANT COMPLETELY RULE OUT AN
ISOLATED TORNADO...EVEN THOUGH THE THREAT IS VERY LOW. ANY STORMS
THAT ARE IN THE AREA SHOULD EITHER DISSIPATE OR MOVE ON OUT
OVERNIGHT...BRINGING A BRIEF LULL IN POPS TOMORROW MORNING. THEN
NORTHWEST FLOW BRINGS YET ANOTHER CHANCE FOR ISOLATED STORMS
TOMORROW AFTERNOON AND EVENING MOSTLY TO THE WESTERN OKLAHOMA
PANHANDLE AND THE NORTHWESTERN TEXAS PANHANDLE.
ABM
LONG TERM...THURSDAY NIGHT THROUGH TUESDAY NIGHT
AS FOR THE OVERALL PATTERN THROUGH MID NEXT WEEK...UPPER LEVEL RIDGE
OVER NEW MEXICO STILL EXPECTED TO MOVE EASTWARD AND BUILD OVER THE
TEXAS PANHANDLE BY THIS WEEKEND. IT SHOULD THEN BUILD FURTHER EAST
OVER NORTH TEXAS BY THE MIDDLE OF NEXT WEEK. SHORTWAVE TROUGHS
RIDING AROUND THE RIDGE WILL PROVIDE THE TRIGGER FOR THUNDERSTORMS
MOST AFTERNOONS. A SURFACE TROUGH WILL BE STRETCHED FROM NORTHEAST
NEW MEXICO INTO SOUTHEASTERN KANSAS THROUGH THE WEEKEND...SERVING AS
A FOCUS FOR THESE THUNDERSTORMS. FAVORED THE GFS/NAM SCENARIO OF A
FURTHER SOUTH PUSH OF THIS TROUGH AND ITS POPS. A SURFACE LOW THEN
FORMS AND EDGES INTO THE NORTHERN PANHANDLES...EARLY NEXT WEEK. THIS
WILL KEEP PRECIP CHANCES MAINLY CONFINED TO THE OKLAHOMA PANHANDLE
AND NORTHERN TEXAS PANHANDLE FOR THE SECOND HALF OF THE FORECAST
PACKAGE.
TEMPERATURES SHOULD BE ABOVE NORMAL...WITH TEMPERATURES RISING INTO
THE UPPER 90S TO LOW 100S POSSIBLE BEFORE THE WEEKEND.
SEVERE CHANCES WILL BE LOW AFTER TONIGHT...WITH CAPE VALUES ONLY
EXPECTED TO TOP OUT AROUND 700 TO 800 J/KG DURING THE AFTERNOONS.
FORECAST SOUNDINGS ARE MORE INDICATIVE OF EFFECTIVE RAIN PRODUCING
THUNDERSTORMS NEAR THE SURFACE TROUGH...WHERE PWATS NEAR 1.5 INCHES
MOST OF THE PERIOD.
NF
FIRE WEATHER...
20 FOOT WIND SPEEDS SHOULD REMAIN BELOW 20 MPH AND RELATIVE HUMIDITY
VALUES ABOVE 20 PERCENT THROUGH THE MIDDLE OF NEXT WEEK. NO ELEVATED
OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH THIS PERIOD.
NF
HYDROLOGY...
WITH SLOW AND ALMOST STATIONARY STORM MOTIONS THIS AFTERNOON AND
TONIGHT...COUPLED WITH A RELATIVELY MOIST ATMOSPHERE...THE POTENTIAL
FOR HEAVY RAIN WILL BE A CONCERN. AFTER RECENT RAINFALL...FLASH FLOODING
AND RIVER FLOODING MAY BE ISSUES TONIGHT AND THROUGH THE NEXT WEEK.
THE GREATEST THREAT WILL BE ACROSS THE OKLAHOMA AND NORTHERN TEXAS PANHANDLES.
NF
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
03/08
Hazardous weather outlook, Jul 31, 3:17 PM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
417 PM CDT WED JUL 31 2013
OKZ001>003-TXZ001>020-010930-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
417 PM CDT WED JUL 31 2013
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM FOR THE OKLAHOMA
PANHANDLE AND MUCH OF THE TEXAS PANHANDLE.
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE INTO THE WESTERN AND
CENTRAL PARTS OF THE PANHANDLES THROUGH TONIGHT. THE HIGHEST CHANCES
WILL BE WEST OF AN AMARILLO TO GUYMON LINE. SOME STORMS MAY BECOME
SEVERE THROUGH TONIGHT WITH DAMAGING WINDS...LARGE HAIL...AND
LOCALIZED FLASH FLOODING THE PRIMARY HAZARDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH THURSDAY NIGHT
ACROSS MOST OF THE OKLAHOMA AND TEXAS PANHANDLES. THUNDERSTORMS WILL
BE POSSIBLE FRIDAY THROUGH TUESDAY NIGHT ACROSS MAINLY THE OKLAHOMA AND
THE NORTHERN TEXAS PANHANDLES. A FEW STORMS THAT DEVELOP MAY BECOME
STRONG TO MARGINALLY SEVERE DURING THIS TIME PERIOD WITH DAMAGING
WINDS AND HEAVY RAINS LEADING TO POSSIBLE FLOODING OR FLASH FLOODING THE
PRIMARY HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH 11 PM TONIGHT IN SUPPORT OF
SEVERE THUNDERSTORM WATCH 453.
NF
In the hours before
Special weather statement, Jul 31, 1:22 PM CST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
222 PM CDT WED JUL 31 2013
TXZ011-016-311945-
DEAF SMITH TX-OLDHAM TX-
222 PM CDT WED JUL 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OLDHAM AND
NORTHWESTERN DEAF SMITH COUNTIES UNTIL 245 PM CDT...
AT 219 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF GLENRIO...OR 33 MILES WEST
OF VEGA. THIS STORM WAS NEARLY STATIONARY.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
GLENRIO...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3514 10305 3523 10305 3525 10292 3508 10285
3501 10305 3513 10305
TIME...MOT...LOC 1922Z 073DEG 0KT 3514 10299
SIMPSONSpecial weather statement, Jul 31, 4:57 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
557 PM CDT WED JUL 31 2013
OKZ003-010000-
BEAVER OK-
557 PM CDT WED JUL 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR BEAVER COUNTY UNTIL 700 PM CDT...
AT 553 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR FLORIS...OR 10 MILES NORTHWEST OF BEAVER...
MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
BEAVER... TURPIN... MOCANE...
KNOWLES... FORGAN... FLORIS...
ELMWOOD... BRYANS CORNER... BOYD...
BALKO...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3662 10016 3662 10095 3700 10094 3701 10020
TIME...MOT...LOC 2257Z 294DEG 11KT 3688 10066
COCKRELL
Special weather statement, Jul 31, 6:00 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT WED JUL 31 2013
OKZ002-003-010100-
BEAVER OK-TEXAS OK-
700 PM CDT WED JUL 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR BEAVER AND EXTREME NORTHEASTERN
TEXAS COUNTIES UNTIL 800 PM CDT...
AT 657 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF FLORIS...OR 13 MILES
SOUTHEAST OF LIBERAL...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
BEAVER... TURPIN... MOCANE...
FORGAN... FLORIS... ELMWOOD...
BRYANS CORNER... BOYD... BALKO...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3659 10020 3658 10095 3700 10095 3700 10025
TIME...MOT...LOC 0000Z 332DEG 20KT 3693 10073
COCKRELL
Hail, Beaver
- When
- July 31, 6:10 PM CST to 6:12 PM CST
- Where
- Beaver County, 4.15 mi N of Floris to 2.12 mi NNE of Floris
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.930, -100.700
A discrete thunderstorm developed over southwestern Kansas during the early evening hours of the 31st. This storm took a south-southeast track which brought it into the eastern Oklahoma Panhandle. While the storm was 4 miles north of the city of Floris (Beaver County), the Beaver County Emergency Manager reported golf ball size hail (1.75 inches). The storm that produced this hail continued moving to the south-southeast and entered the northern Texas Panhandle shortly before 10 PM CST.
Hail, Beaver
- When
- July 31, 6:50 PM CST to 6:53 PM CST
- Where
- Beaver County, 2.16 mi NW of Boyd to 1.93 mi SSW of Boyd
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.720, -100.850
A discrete thunderstorm developed over southwestern Kansas during the early evening hours of the 31st. This storm took a south-southeast track which brought it into the eastern Oklahoma Panhandle. While the storm was 2 miles northwest of the city of Boyds (Beaver County), the Beaver County Emergency Manager reported quarter size hail (1.00 inch). The storm that produced this hail continued moving to the south-southeast and entered the northern Texas Panhandle shortly before 10 PM CST.
Thunderstorm Wind, Beaver
- When
- July 31, 6:50 PM CST to 6:51 PM CST
- Where
- Beaver County, 2.76 mi N of Floris
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.910, -100.700
A discrete thunderstorm developed over southwestern Kansas during the early evening hours of the 31st. This storm took a south-southeast track which brought it into the eastern Oklahoma Panhandle. While the storm was 3 miles north of the city of Floris (Beaver County), the Beaver County Emergency Manager reported a thunderstorm downburst blew hail through windows and caused siding damage to homes. The storm that produced this downburst continued moving to the south-southeast and entered the northern Texas Panhandle shortly before 10 PM CST.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, July 31, 201312 injured · 1 event
- Hail in Kansas, July 31, 2013$222,000 · 2.5 in hail · 7 events
- Flash Flood in Arkansas, July 31, 2013$200,000 · 1 event
- Damaging Winds and Heavy Rain in Arkansas, July 31, 2013$102,000 · 56 kt wind · 8 events
- Hail and Damaging Winds in Kansas, July 31, 20133 in hail · 37 events
- Flash Flooding and Damaging Winds in Georgia, July 31, 2013$33,000 · 50 kt wind · 7 events
- Tornado and Flash Flood in Florida, July 31, 2013$500 · EF0 · 10 events
- Lightning Strike in Washington, July 31, 20131 injured · $10,000 · 1 event
- Damaging Winds in Idaho, July 31, 201363 kt wind · 8 events
- Hail and Damaging Winds in Colorado, July 31, 20131.25 in hail · 8 events
- Flash Flooding and Damaging Winds in South Carolina, July 31, 2013$3,000 · 50 kt wind · 6 events
- Hail in Nebraska, July 31, 20131.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467119, 467120, 467121.